Toxic epidermal necrolysis and erythema multiforme following therapy with terbinafine.
Carstens J, Wendelboe P, Søgaard H, Thestrup-Pedersen K
We report two cases with severe skin reactions following oral terbinafine (Lamisil) therapy. The first case was a 49-year-old woman with onychomycosis of the toe nails. She had suffered from diabetes for 3 years, but it was well controlled on insulin. Five days after start of terbinafine 250 mg once daily she developed erythema. The treatment was continued for 2 days, but the skin eruption progressed, and a clinical diagnosis of toxic epidermal necrolysis was confirmed histologically. The second case was a 51-year-old woman with dermatomycosis on the right foot. She developed a papular eruption in the second week after taking terbinafine 250 mg once daily. Despite this eruption she continued treatment for 6 days. Generalized erythema multiforme developed in the following days. Terbinafine is a recently introduced efficacious fungicidal drug. This is the first report of toxic epidermal necrolysis following terbinafine.